FDA Warns About Dangers of Epidural Steroid Injections for Back Pain. Must Read Before Taking These Steroid

FDA Warns About Dangers of Epidural Steroid Injections for Back Pain. Must Read Before Taking These Steroid

www.uspainclinic.com/2017/08/15/fda-warns-about-dangers-of-epidural-steroid-injections-for-back-pain-must-read-before-taking-these-steroid/

The Food and Drug Administration has just issued what’s called a “Medwatch Alert” warning that Epidural steroid injections or “ESIs” for back and neck pain can be extremely dangerous. The alert says: “Injection of corticosteroids into the epidural space of the spine may result in rare but serious adverse events, including loss of vision, stroke, paralysis, and death.”

Epidural steroid injections – and catastrophic injuries from them – were the subject of my debut investigation for The Dr. Oz Show almost exactly a year ago. (You can watch the video here and read the web article here.) The epidural space is an area between the spinal cord and the bony structure of the spine.

Our investigation revealed that the steroids – called corticosteroids – used for epidural injections are not even FDA approved for this purpose and yet ESIs are done nearly 9 million times a year, according to an analysis by Dr. Laxmaiah Manchikanti.

In addition to informing the public via its Medwatch Alert, the FDA said, “We are requiring the addition of a Warning to the drug labels of injectable corticosteroids to describe these risks.”  Injectable corticosteroids include methylprednisolone, hydrocortisone, triamcinolone, betamethasone, and dexamethasone.

The new warning will be a more prominent reminder to doctors that injecting steroids into the epidural space, just outside the spinal cord, has risks. But the warning failed to list all of the possible adverse reactions. Those reactions are named in the fine print of current drug labels, and include: “arachnoiditis, bowel/bladder dysfunction, headache, meningitis, parapareisis/paraplegia, seizures, sensory disturbances.”

In 2009, the FDA convened a group to study the safety of some types of epidural steroid injections. In its new notice, the FDA said that group’s recommendations still are not ready and will be released when they are.

Dennis Capolongo of the EDNC, a group that has been campaigning against epidural steroid injections for years, called the FDA’s new warning “bitter sweet” because it did not go further.  Capolongo wants the FDA to go beyond telling doctors that injecting steroids into the epidural space COULD have severe side effects and instead state that they MUST NOT do it.

In February of this year, Australian and New Zealand health authorities came out with exactly that stronger language, stating that steroids like this, “MUST NOT be used by the intrathecal, epidural, intravenous or any other unspecified routes.” The South African government issued similar warnings, according to Capolongo.

Since the FDA is still actively studying these procedures, it will be interesting to see if the agency takes any further steps. If and when it does, you can bet I’ll pass the information along.

When your “pain doc” claims that YOU MUST HAVE ESI’s or they will not write any oral opiate pain meds… present them with this information.. what is more dangerous and presents the possibility of irreversible side effects …  opiates or ESI’s ?

Could the continued use of injecting these “dangerous medications” as ESI’s when there is strong evidence of pt harm be considered INSURANCE FRAUD ?… by providing services/procedures that are neither recommended nor approved by the FDA and the manufacturer of the medication.

Providing services/procedures that are NOT MEDICALLY NECESSARY… and charging from them is INSURANCE FRAUD.

I suspect that most docs providing ESI’s are aware or should be aware of the potential problems and by sharing this information with them… will make them aware of the hazards to their pts and will make the monetary awards that much greater when a pt is harmed and they end up suing the doc… because the doc ignored the warnings.

 

8 Responses

  1. My problem started about 20/25 years ago, I wish I knew this before I made decision to have my first Epidural , it helped for 3 months then then I had my 2nd Epidural it went on to the forth then my problems started. I woke up and could not move my entire left side, and I was in so much pains. I told the nurse I cannot move and I am in a lot of pains.she said it will go away its the effect of the anasectic , I was sent home in that condition. I return to the ER later that evening, I spent 2 weeks in hospital and 2 weeks in rehabilitation. I am now Medically DISABLED., cause by 4 Epidurals.

  2. My insurance co AETNA, denied prior auth for a much needed MRI. I ended up paying 1200 out of pocket.
    My insurance AETNA also stopped paying for my pain medication after paying for it for ten years. I’m denied every time I go to the pharmacy and pay cash $75.
    But when my Dr submitted prior auth for ESI – AETNA immediately approved it.

  3. I am a victim of this Epidural Shot I have Cervical Problems, got 4 shots and the 5th Paralyzed me, my Tommy looked as if I was 9 months pregnant and ready to gave birth, the hospital and doctors covered it up and said it had nothing to do with the Epidural, now I have Spinal Cord Injuries, my Spinal Sack was Punctured, I am going to fight this, I have pains 24/7 expected to have surgery in June to relieve me of some pain if it works, No Garantees.

  4. For at least ten years doctors have tried to force this dangerous procedure on me refusing any other treatment especially pain meds, I’m so glad I refused!! The cdc, DEA and other “powers that be” still push them as alternatives to opiates or at least that is what doctors tell me!

  5. I am a retired Social Security Disability Adjudicator. I cannot tell you the number of cases I have seen over the last 25 years that involved steroid induced osteoporosis. Epidural steroid injections are given now as routine care. I saw it all the time in the medical records. Why does the FDA not ban this for lumbar pain? It, as most of you know, can SLO’s cause arachanoiditis.

  6. Thank you. I’ve heard of doctors who will only prescribe pain medication if you get an ESI. I’m glad I didn’t try it. Thanks to you I never will.

  7. I am willing to bet,,,1/2 of these injection are due to the Doctors inability to give the patient opiate medicine anymore,,thanks to klonodyn,,dr.Government,,dea,,,So the doc feel they have try something else or he/sh will be arrested,,,,jmo,,maryw

  8. My chronic pain journey started in 2005 . In 2007 I had the first epidural injection . I was hospitalized for 3 days . I had no bladder or bowel control . I had a purplish / reddish line that ran from the injection site down my buttocks into my leg and foot. That took nearly a month to go away . The second time they tried the same injection but it supposedly had a different steroid / cortisone in it . Once again I was in horrific pain and lost all feeling in my left leg. When I went back to my doctor to tell him I wouldnt be doing any more injections he stated he wouldn’t give me my medications if I didn’t . I told him how the injections had affected me and he told me it wasn’t from the injections “it had to be from something else” . He then objected the substance into the crook of my Left arm as a sort of patch test . Within two hours I had a half dollar size oblong but almost circular shaped purple lesion in that spot. The cortisone substance had eaten the muscle under the injection site , turned my skin purple at the site and my skin was so thin there that If pressed hard enough you could have punctured the site . That spot was there for seven years . It took seven years for the line down my leg and another seven for the spot on my arm to return to normal Coloration and to re grow the muscle back .

Leave a Reply

%d bloggers like this: